Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

May 11, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at May 11, 2012, 4:43 PM EDT for Broward County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2012, 4:43 PM EDT (20:43 UTC)
Expired
May 11, 2012, 5:15 PM EDT
In force
32 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS82 KMFL 112043
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT FRI MAY 11 2012

FLZ071>073-112115-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL 
443 PM EDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY 
  NORTH CENTRAL MIAMI-DADE COUNTY 

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 3 MILES WEST OF INTERSECTION KROME AND U.S.
  27...AND MOVING SOUTH AT 10 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND U.S. 27...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2588 8039 2585 8056 2600 8055 2603 8044
TIME...MOT...LOC 2043Z 355DEG 9KT 2595 8048

$$
GARCIA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 11, 2:22 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 11, 2:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT FRI MAY 11 2012

...INCREASED RISK OF RIP CURRENTS EAST COAST BEACHES THIS WEEKEND...
...THUNDERSTORMS RETURN TO AREA LATE THIS WEEKEND INTO EARLY NEXT WEEK...

.DISCUSSION...
THE STATIONARY FRONT OVER SOUTH FLORIDA WILL CONTINUE TO
DISSIPATE THIS AFTERNOON INTO THIS EVENING...AS HIGH PRESSURE
OVER THE SOUTHEAST UNITED STATES MOVES EAST INTO THE WESTERN
ATLANTIC WATERS TONIGHT. THIS WILL CONTINUE THE NORTHEAST TO EAST
WINDS OVER THE CWA THIS AFTERNOON INTO TONIGHT ALLOWING FOR
ISOLATED SHOWERS TO CONTINUE TO WORK INTO THE EAST COAST METRO
AREAS. SO WILL CONTINUE THE 10 TO 20 PERCENT POPS IN THESE AREAS.

THE WEST COAST SEA BREEZE WILL ALSO CONTINUE TO DEVELOP AND PUSH
SLOWLY INLAND THIS AFTERNOON OVER THE WEST COAST METRO AREAS OF
SOUTH FLORIDA. THIS WILL ALLOW FOR ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE WESTERN SECTIONS OF SOUTH
FLORIDA LATE THIS AFTERNOON INTO EARLY THIS EVENING. SO WILL
CONTINUE THE 20 POPS OVER THE WESTERN SECTIONS OF THE CWA FOR
THIS AFTERNOON INTO THIS EVENING.

THE HIGH OVER THE WESTERN ATLANTIC WATERS WILL REMAIN NEARLY
STATIONARY THIS WEEKEND KEEPING THE EASTERLY WIND FLOW OVER THE
CWA...BUT WILL ALLOW FOR THE WINDS TO BECOME BREEZY...ESPEICALLY
OVER THE EAST COASTAL AREAS OF THE CWA. THIS IN TURN WILL ALLOW
FOR AN INCREASE IN THE RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA THIS WEEKEND.

DEEPER MOISTURE WILL ALSO START TO RETURN TO THE AREA LATE THIS
WEEKEND ON THE EASTERLY WIND FLOW WHICH IN TURN WILL ALLOW FOR
ISOLATED SHOWERS OVER THE CWA ON SATURDAY...BEFORE THUNDERSTORMS
RETURN TO THE PICTURE FOR SUNDAY.

.EXTENDED FORECAST...
THE HIGH OVER THE WESTERN ATLANTIC WATERS WILL THEN MOVE SOUTH TO
JUST EAST OF THE BAHAMA ISLANDS FOR THE EARLY TO MIDDLE OF NEXT
WEEK...AS A COLD FRONT MOVES INTO CENTRAL FLORIDA FROM THE NORTH.
THIS WILL ALLOW FOR THE WINDS TO BECOME MORE SOUTHERLY OVER THE
CWA FOR EARLY TO MIDDLE OF NEXT WEEK...WHICH IN TURN WILL
CONTINUE TO BRING IN MORE MOISTURE TO THE AREA. SO WILL CONTINUE
WITH CHANCE POPS OVER THE CWA WITH THE HIGHEST CHANCE AROUND THE
LAKE OKEECHOBEE AREA FOR EARLY TO MIDDLE OF NEXT WEEK.

&&

.MARINE...
EASTERLY WINDS WILL CONTINUE OVER THE SOUTH FLORIDA WATERS
TONIGHT INTO THIS WEEKEND...AS THE WIND SPEEDS INCREASE TO 15 TO
20 KNOTS TONIGHT INTO SATURDAY. THE SPEEDS WILL THEN SLOWLY
DECREASE LATE THIS WEEKEND...AND BY EARLY NEXT WEEK BE LESS THAN
10 KNOTS FROM THE SOUTHERLY DIRECTION.

THE ATLANTIC SEAS WILL ALSO INCREASE TONIGHT AND BY SATURDAY BE 4
TO 6 FEET...BEFORE SLOWLY SUBSIDING TO LESS THAN 2 FEET BY EARLY
NEXT WEEK. FOR THE GULF SIDE...THE SEAS SHOULD REMAIN AT 4 FEET
OR LESS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. SO WILL BE
PUTTING UP A SCEC CONDITIONS FOR ALL OF THE CWA WATERS FOR
TONIGHT.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THE WEEKEND OVER ALL OF SOUTH FLORIDA. SO NO
PROBLEMS ARE EXPECTED WITH THE FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  84  74  85 / 10 10 10 20
FORT LAUDERDALE  77  84  76  85 / 10 10 10 20
MIAMI            76  85  75  86 / 10 10 10 20
NAPLES           70  90  70  90 / 20 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...84/AK
Hazardous weather outlook, May 11, 9:38 AM EDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
938 AM EDT FRI MAY 11 2012

AMZ610-630-FLZ063-066>075-168-172>174-120445-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
938 AM EDT FRI MAY 11 2012

...SLIGHT CHANCE OF THUNDERSTORMS GULF COAST THIS AFTERNOON...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE GULF COAST THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING, GUSTY WINDS,
AND HEAVY DOWNPOURS.

RIP CURRENTS: A NORTHEAST WIND OF 10 TO 15 MPH ALONG THE ATLANTIC
COAST WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE BEACHES
OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MODERATE TO HIGH RISK OF RIP CURRENTS IS FORECAST FOR THE
ATLANTIC BEACHES FOR SATURDAY WITH A DECREASING THREAT EARLY NEXT
WEEK.

A CHANCE OF THUNDERSTORMS WILL ALSO RETURN TO THE REGION EARLY
NEXT WEEK WITH OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, May 11, 3:26 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
326 PM EDT FRI MAY 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     WATER SPOUT      MIAMI BEACH             25.81N 80.13W
05/11/2012                   MIAMI-DADE         FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WATERSPOUT 3 TO 5 MILES EAST
            OF 23RD ST IN MIAMI BEACH.

&&

RIVERA
Special weather statement, May 11, 4:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
443 PM EDT FRI MAY 11 2012

FLZ071>073-112115-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL
443 PM EDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 3 MILES WEST OF INTERSECTION KROME AND U.S.
  27...AND MOVING SOUTH AT 10 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION KROME AND U.S. 27...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2588 8039 2585 8056 2600 8055 2603 8044
TIME...MOT...LOC 2043Z 355DEG 9KT 2595 8048

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:53 PM EDTSpecial Weather StatementMFLPalm Beach52 min
May 10, 9:20 PM EDTSpecial Weather StatementMFLMartin40 min
May 10, 9:34 PM EDTSevere Thunderstorm WarningMFLPalm Beach26 min
May 10, 9:40 PM EDTSpecial Weather StatementMFLBroward50 min
May 11, 12:49 PM EDTSpecial Marine WarningMFL26 min
May 11, 3:25 PM EDTSpecial Marine WarningMFL50 min
May 11, 6:42 PM EDTAreal Flood AdvisoryMFLCollier2 hr

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.